Use of Stochastic Comparisons in Communication Networks

  • A. Ephremides
Part of the Trends in Mathematics book series (TM)


Many problems of optimization in the field of communication networks are difficult to track. However, use of sample-path comparison methods can occasionally be of help. In this paper we review a few instances where such comparisons have led to helpful results.


Service Time Optimal Policy Busy Period Queue Size Extinction Time 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Ephremides, P. Varaiya, and J. Walrand, A simple dynamic routing problem, IEEE Trans. on Automatic Control, August 1990.Google Scholar
  2. [2]
    W. Lin and P. R. Kumar, Optimal control of a queueing systems with two heterogeneous servers, IEEE Trans. on Automatic Control Vol. AC-29, No. 8, August 1984, 696–703.MathSciNetCrossRefGoogle Scholar
  3. [3]
    J. Walrand, A note on’ Optimal Control of a Queueing Systems with Two Heterogeneous Services’, Systems and Control Letters 4, May 1984, 131–134.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [4]
    I. Viniotis and A. Ephremides, On the optimal dynamic switching of voice and data in communication networks, Proc. of Computer Networking Symposium, April 1988, 8–16.Google Scholar
  5. [5]
    P. Bhattacharya and A. Ephremides, Optimal scheduling with strict deadlines, IEEE Trans. on Automatic Control 34 (1989), 721–728.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [6]
    P. Bhattacharya, and A. Ephremides, Optimal allocation of a server between two queues with due times, IEEE Trans. on Automatic Control 36, No. 12, December 1991, 1417–1423.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [7]
    D. Stoyan, Comparison Methods for Queues and Other Stochastic Models, Wiley, New York, 1983.zbMATHGoogle Scholar
  8. [8]
    T. Kamae, V. Krengel, and G. L. O’Brien, Stochastic inequalities on partially covered spaces, Annals of Probability 6, No. 6, (1978), 1044–1049.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    M. Rubinovich, The slow server problem: A queue with stalling, Journal of Applied Probability 22, (1985), 879–892.MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1998

Authors and Affiliations

  • A. Ephremides
    • 1
  1. 1.Department of Electrical EngineeringUniversity of MarylandCollege ParkUSA

Personalised recommendations